Pennsylvania, 2015

Tornado in Pennsylvania, August 10, 2015

August 10, 2015 · NWS PBZ · 1 event in 1 county or zone

A weak cold front and an associated upper level shortwave produced scattered thunderstorms the afternoon and evening of the 10th. A weak and short lived EF-0 tornado occurred in northern Butler county in Pennsylvania, with isolated downburst damage to trees in Muskingum county in Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold front and an associated upper level shortwave produced scattered thunderstorms the afternoon and evening of the 10th. A weak and short lived EF-0 tornado occurred in northern Butler county in Pennsylvania, with isolated downburst damage to trees in Muskingum county in Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 8:14 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 10, 8:14 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
914 PM EDT MON AUG 10 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH A COLD FRONT TODAY
AND INTO TONIGHT. THE REMAINDER OF THE WEEK WILL BE MOSTLY DRY
WITH HIGH PRESSURE OVER THE REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
WITH 915PM UPDATE...HAVE UPDATED POPS AGAIN ACCORDING TO CURRENT
RADAR TRENDS. LOW PRESSURE IS CURRENTLY OVER NORTHEAST OHIO...AND
EVEN WITH THE COLD FRONT IN EASTERN OHIO...IT APPEARS THAT SOME
LOCATIONS MAY END UP BEING DRY THROUGH THE NIGHT...AS THE MAIN
AREAS OF RAIN ARE CURRENTLY ACROSS THE NORTHERN AND SOUTHERN TIERS
OF THE REGION. THUNDERSTORMS REMAIN ACTIVE ALONG THE INTERSTATE 80
CORRIDOR...ALTHOUGH THE LOSS OF DAYTIME HEATING AND EVOLUTION OF
THE STORMS MEANS THAT THE CHANCE OF ANY SEVERE WEATHER AT THIS
TIME SHOULD BE QUITE REMOTE. MEANWHILE...THE MAJORITY OF LIGHTNING
ASSOCIATED WITH THE SOUTHERN AREA OF RAIN IS PASSING JUST SOUTH OF
THE COUNTY WARNING AREA AND SEVERE WEATHER IS NOT A CONCERN THERE
EITHER. OUTSIDE OF THE INTERSTATE 80 CORRIDOR...HAVE BACKED OFF
THUNDERSTORM WORDING TO JUST A SLIGHT CHANCE. CLOUD COVER HAS ALSO
HELPED TO KEEP TEMPERATURES SLIGHTLY WARMER AT THIS HOUR THAN
ANTICIPATED...AND HAVE ADJUSTED THE HOURLY TRENDS.

THE LOW PRESSURE SYSTEM AND BROAD UPPER TOUGH WILL CONTINUE TO
CROSS THE REGION OVERNIGHT TO SUPPORT SHOWERS AND THUNDERSTORMS IN
THE MOIST ENVIRONMENT. PRECIPITATION CHANCES WILL DECREASE AS THE
TROUGH AXIS SWINGS EASTWARD TUESDAY. HIGH PRESSURE WILL DEVELOP IN
THE WAKE OF THE TROUGH TO BRING NORTHWEST FLOW AND BELOW NORMAL
TEMPERATURES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL BE MAINTAINED FOR MUCH OF THE PERIOD. THE
EXCEPTION WILL BE WEDNESDAY AS A WEAK SHORTWAVE IS PROGGED TO
CROSS THE REGION AND BRING LOW CHANCE POPS. THE COOL NORTHWEST
FLOW AND PLENTY OF CLOUD COVER WILL ALLOW TEMPERATURES TO BE WELL
BELOW AVERAGE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
INCREASING MOISTURE AHEAD OF A COLD FRONT WILL HELP INCREASE THE
CHANCES OF PRECIPITATION BY THE END OF THE WEEK. OTHERWISE MUCH OF
THE EXTENDED LOOKS TO BE DRY WITH A RIDGE OF HIGH PRESSURE
AMPLIFYING OVER THE WEST.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
ALTHOUGH A BRIEF PERIOD OF VFR CONDITIONS ARE EXPECTED BEFORE
SHOWERS AND SCATTERED THUNDERSTORMS MOVE IN FROM THE WEST...HAVE
GONE WITH PREVAILING MVFR VISIBILITIES WITH THE ARRIVAL OF SHOWERS
THEMSELVES. CONFIDENCE IN THUNDERSTORMS OCCURRING AT KPIT AND
SURROUNDING METRO TERMINALS HAS DIMINISHED...SO HAVE BACKED OFF TO
VCTS MENTION AND REMOVED TEMPO GROUPS FOR THUNDER.
MEANWHILE...THUNDERSTORMS HAVE BEEN PERSISTENT AROUND
CLEVELAND...AND HAVE ADDED A TEMPO GROUP FOR DOWNSTREAM TERMINALS
OF FKL/DUJ. TEMPORARY IFR RESTRICTIONS CANNOT BE RULED OUT AT ANY
TERMINALS IN ANY HEAVIER RAIN SHOWERS/THUNDERSTORMS.

MORE WIDESPREAD RESTRICTIONS ARE ANTICIPATED ONCE THE COLD FRONT
PASSES...WITH IFR FOG/CIGS EXPECTED AT MOST TERMINALS OVERNIGHT.
HAVE ALSO GONE WITH LIFR CIGS AT ZZV WHERE OVER HALF AN INCH OF
RAIN FELL THIS AFTERNOON...AND AT FKL/DUJ WHERE LOWER CONDITIONS
ARE CLIMATOLOGICALLY FAVORED. CONDITIONS WILL SLOWLY IMPROVE
DURING THE MORNING AND EARLY AFTERNOON HOURS AS NORTHWEST WINDS
BEGIN TO MIX OUT THE MOISTURE. HAVE NOT ADDED GUSTS INTO THE
AFTERNOON FORECAST AT THIS TIME...BUT 20 KT WINDS WILL BE
POSSIBLE.

OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
A COLD FRONT COULD BRING SCATTERED RESTRICTIONS ON FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 10, 1:22 PM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT MON AUG 10 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-111830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
222 PM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 8:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 PM EDT MON AUG 10 2015

PAZ007-013-110200-
MERCER-LAWRENCE-
927 PM EDT MON AUG 10 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAWRENCE AND SOUTHERN
MERCER COUNTIES...

AT 926 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM HERMITAGE TO 7 MILES SOUTHEAST OF BOARDMAN. MOVEMENT
WAS SOUTHEAST AT 35 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...SHARON...GROVE CITY...SHARPSVILLE...NEW
WILMINGTON...OAKWOOD...NEW CASTLE NORTHWEST...MERCER...PULASKI...
BESSEMER...WEST MIDDLESEX...PLAIN GROVE TOWNSHIP...SOUTH NEW
CASTLE...CLARK...WHEATLAND...HARLANSBURG...VOLANT AND ROSE POINT
PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 109 AND 120.
  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 24.
  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 14.

LAT...LON 4125 8004 4089 8024 4099 8052 4115 8052
      4128 8046
TIME...MOT...LOC 0126Z 294DEG 32KT 4123 8043 4096 8056

15

The radar

The Pittsburgh radar (KPBZ), 58 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Butler

When
August 10, 8:45 PM EST to 8:46 PM EST
Where
Butler County, 0.77 mi ESE of Euclid to 1.28 mi E of Euclid
Rating
EF0
Path length
0.58 mi
Path width
60 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.998, -79.906

An NWS Storm Survey found a EF-0 tornado, with maximum winds of 80 MPH. The maximum path width was 60 yards. The tornado touched down in a field southwest of West Sunbury just off state route 308, and traveled northeast taking off a roof at a service station. The storm then moved a carport adjacent to the service station 40 yards, and crossed over state route 308 and destroyed a deck on a house. The storm traveled northeast and uprooted large trees before dissipating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyThe tornado archive for Pennsylvania, 2015Warnings in Pennsylvania, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591187.